Donate Now
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Sex Basics and Sexual Health » Effects of Exercise/Stress

 - UBBFriend: Email this page to someone!    
Author Topic: Effects of Exercise/Stress
BearsFan
Neophyte
Member # 102027

Icon 5 posted      Profile for BearsFan     Send New Private Message       Edit/Delete Post 
I have a potential dilemma that may or may not actually be my tendency to freak out about very serious things that occur in my life. Here's the story:
I got my period on 12/29 and all was well. I've been on Ortho-Tricyclen for more than 2 years and I regularly take it between 10 and 11pm, usually aiming for 10:30. After months of not seeing my boyfriend (who rarely gets off on sex alone or with anyone's help...he claims he never has,much to my dismay...but that's a different issue) we finally got to see each other again on 1/16 and we had sex. What was different was that he came...inside of me...without time to pull out.

Yes, I'm on the pill. Yes, I take it pretty regularly. But I know there's a risk. Naturally, I was a lot more worried than he was. Factor one: stress. He insisted it was fine, and I took a couple extra dark blue pills to reassure myself (may or may not have been the best idea) instead of buying Plan B. I couldn't justify my excessive worrying there. I also upped my daily vitamin C, as I've read that it's extremely hard for sperm to survive in an acidic environment. I figured with proper hydration, I could safely take more than usual.

I came back to school for this semester. Factor 2: extreme schedule change, and more stress. 18 credits, two organizations with executive positions, a job....it's a lot. I also started working out a lot more than I have in the past year or more (three rest days since I came back on the 16th) and I've been doing cardio and some form of weightlifting every time. That's factor 3.

I was relieved to start my period on 1/26...but now I'm not so sure that it was. I spotted that day and consumed some alcohol that night. The next morning was a little messy because I forgot to do some proper pre-sleep maintenance because of my semi-inebriated state (sorry for the details). It seemed like I was jumping into the normal flow. I usually last 6-7 days with heavy bleeding the first few days and light stuff the last. But today is Tuesday, and it looks like I'm basically done. That's what worries me.

I've given you many reasons I could have a shortened period, especially the exercise, but I don't know that I can believe them because I worry and cannot afford to be pregnant for many reasons. I am planning to take a test Friday morning just to be sure, and probably another one next week, but I just want someone else's opinion. I suppose I take comfort in knowing that someone else believes that it will be okay...someone objective with no weight in the matter. My boyfriend has worked hard to comfort me but I don't remember my period ever being that short and I've had it for 8 years now.

I'm sure stressing about being stressed and the possibility, however small, of getting pregnant on the pill is not doing me one bit of good, and my boyfriend and I have discussed rules for this moving forward, but at the moment, I'd really like an objective opinion. Sorry for the length, but I hope I saved you from having to ask a lot more questions for information.

Posts: 5 | From: Indiana | Registered: Jan 2013  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
Hi BearsFan and welcome to Scarleteen,

Yes, stress and changes in amount of exercise one is getting can both affect one's withdrawal bleed, which is what a period is called when one takes hormonal birth control.

It's also natural for there to be variations in amount of and duration of bleeding.

How many extra pills did you take? Did you still continue to take your daily pill after that? A surge in hormones like that can also be an explanation for why your bleed has been unusual.

One of the known side effects of taking emergency contraception (in other words, taking a large amount of hormones at one time) is alterations in bleeding for a few weeks or even months after taking it.

For future reference, someone who takes their birth control pill effectively, as you have described doing, will not get any extra benefit from emergency contraception. The daily pill and emergency contraception both do the same thing.

Here's some information on exactly how the birth control pill works to prevent pregnancy. Included in this article are effectiveness rates for the pill, which I'm hoping you'll find reassuring. [Smile]

Combined Oral Contraceptives (The Pill)

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3